INTRODUCTION: Anti-TNF-α agents have been used to treat diseases characterized by the presence of noncaseating granulomas (NCGs), such as sarcoidosis. However, recent cases of NCGs classified as sarcoid-like granulomatosis occurring during treatment with TNF- α blockers, mainly etanercept, have been described. This seemingly paradoxical behavior has yet to be explained. We report a case of both pulmonary and extra-pulmonary NCGs in a patient treated with the anti TNF-α agents etanercept and adalimumab.
CASE PRESENTATION: A 45 years-old woman with a history of rheumatoid arthritis (RA) for 7 years failed treatment with methotrexate, leflunomide and sulfasalazine and was started on etanercept with marked improvement of arthritic symptoms. 5 years after initiation of etanercept therapy, she complained of dry cough and worsening dyspnea on exertion. CT of the chest showed bilateral upper lobe pulmonary nodules with mediastinal and hilar lymphadenopathy. Tuberculin skin test (PPD) was non-reactive and cultures were negative for mycobacteria. Pulmonary function test showed mixed obstructive and restrictive pattern without response to bronchodilators. Bronchoalveolar lavage (BAL) showed CD4/CD8 ratio of 5, with negative cultures. Transbronchial and open lung biopsies showed NCGs with no organisms and negative cultures. Etanercept was discontinued and cough and dyspnea improved. Adalimumab was then started for worsening arthritic symptoms, resulting in worsening cough, hemoptysis, dyspnea, fever and chills. Adalimumab was halted and prednisone was resumed with improvement in symptoms and radiographs. Subsequently, Adalimumab was re-introduced secondary to worsening arthritic symptoms; this yielded worsening respiratory symptoms and new tender nodular scalp lesions with findings of noncaseating granulomas suggestive of erythema nodosum. Adalimumab was continued and the patient was started on Azathioprine with low dose prednisone with mild improvement in respiratory symptoms.
DISCUSSIONS: The exact mechanism of development of NCGs in patients with autoimmune diseases like RA during anti-TNF-α treatment remains puzzling. Most recent data supports that T-cell immunity (in part via TNF-α ) has the main role in formation and maintenance of NCGs. However, immuno-histochemical analysis of biopsies from patients with sarcoidosis reveal large numbers of B-cells in the intergranulomatous regions. This indicates that B-cell immunity may play a significant role in development of NCGs. Although anti-TNF-α agents block the action of TNF-α they can also cause upregulation of Th1 and cytotoxic T-cell cytokines, like IFN-γ, and increase peripheral T-cell reactivity to various antigens. In patients with underlying autoimmune diseases, administration of anti-TNF-α may lead to development of NCGs through recruitment of Th1 cells and increase in T-cell cytokines release in the presence of abnormally activated B-cells, and immune complexes deposition. Alternatively, an unidentified pathogen may play a role; Propionibacterium acnes have been found in the NCG of some patients treated with anti-TNF-α.
CONCLUSION: NCGs are a rare adverse effect of treatment with anti-TNF-α agents. Whether these lesions should be labeled and managed as sarcoidosis or sarcoid-like remains controversial. Sarcoidosis per se is a diagnosis of exclusion whereas the occurrence of granulomatous lesions in these patients is dependent on anti TNF-α blocker, suggesting a strong causal relationship. Management remains challenging, although discontinuation of anti-TNF-α can lead to resolution of symptoms, it can worsen the underlying autoimmune disease.
DISCLOSURE: Heba Ismail, No Financial Disclosure Information; No Product/Research Disclosure Information